|Another Q for DR. Wohl
Apr 26, 2003
Hi Dr Wohl --this is the same newly diadnosed guy with another question.
1. With tcells of 535 and vl of 328,000-I have a ratio of 18. Do you really think I can wait to start meds? (My doctor, who I have only seen twice, seems to think I should start soon though I do not want to).
2. You told me last time that my numbers were stable--does that mean there is little or no chance that this vl may go down w/o meds?
| Response from Dr. Wohl
Your doctor I suspect is motivated to prescribe you HIV medications because your viral load is relatively high. However, our CD4 cell count is well above the level most clinicians use as a benchmark for therapy initiation (around 200-350). The published guidelines do indicate that both a low CD4 and/or a high viral load are indications for considering the start of HIV medications. However, most clinicians place greatest weight on the CD4 cell count.
Personally, I would not start you on HIV medications, despite your viral load, unless you had major symptoms of HIV disease (night sweats, weight loss, recurrent infections, etc).
Chances are, your CD4 cell count will drop in the near term. I say this because generally the higher the viral load, the quicker these cells tend to decline. Will it take a year for your counts to dip below 300? Two years? Three? No one knows, but I would watch your counts and react accordingly.
The stability of your CD4 and viral load off therapy has no bearing on what will happen to your counts after you start therapy. If anything, I think it is a good sign that your CD4 cell count has maintained as well as it did.
If you feel conflicted about starting meds, get a second (in person) opinion from another HIV experienced clinician in your town and if there is disagreement between your docs, consider me the tie-breaker.
Good luck - DW
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Burning Red Spots After Eating Food Made By Someone With HIV Worried I Have HIV
- Dizziness After Sex With Hooker Condom Broke Worried I Have HIV
- Itchy Rash After Swallowing Precum Does It Mean I Have HIV
- Itchy Red Spots After Drinking After Someone Sign Of HIV AIDS
- Jock Itch After Happy Ending Sign Of HIV AIDS
- Pain In Balls After Rimming Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.